South Carolina, 2012

Damaging Wind in South Carolina, June 22, 2012

June 22, 2012 · NWS CAE · 1 event in 1 county or zone

An isolated severe thunderstorm in Chesterfield county took down a couple of trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm in Chesterfield county took down a couple of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 3:56 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 22, 3:56 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI JUN 22 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA WILL DIMINISH TODAY AS A COLD FRONT
APPROACHES THE NORTHWEST. THE FRONT WILL LIKELY REMAIN NORTH AND
WEST OF THE MIDLANDS AND CSRA THROUGH THE WEEKEND. INCREASING
MOISTURE WILL BRING THE THREAT OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEAK UPPER TROUGHINESS OVER THE EASTERN CONUS. WEAK SURFACE RIDGE
AXIS JUST TO OUR SOUTH...WITH A WEAK SURFACE TROUGH ALONG THE MID
ATLANTIC COAST SW ACROSS W NC. BOTH RUC AND NAM MODELS SHOW A WEAK
SHORT WAVE MOVING ACROSS THE NORTHERN PORTION OF THE REGION THIS
EVENING. THIS WILL LIKELY GENERATE A FEW SHOWERS AND THUNDERSTORMS.
PLAN TO KEEP THE 20 PERCENT CHANCE FROM CAE NORTHWARD AND TO THE
NORTHWEST...ESPECIALLY DURING THE EVENING HOURS. SPC MESOANALYSIS
INDICATES PRECIPITABLE WATER VALUES 1.5 INCHES OR HIGHER JUST TO
OUR NORTH ACROSS NC...WITH AN AXIS OF LOWER VALUES AROUND 1 INCH
OR LOWER JUST TO OUR SOUTH. AVAILABILITY OF BETTER MOISTURE AND
TRACK OF WEAK SHORTWAVE AND ORTHOGRAPHIC EFFECTS LOOK TO KEEP BULK
OF DIURNAL CONVECTION TO OUR NORTH. LATEST ARRAY OF GUIDANCE
INCLUDING SREF POPS...MOS THUNDER PROBABILITIES...AND LOCAL WRF
MODEL KEEP MOST ACTIVITY TO OUR NORTH. LATEST RADAR INDICATES
SCATTERED THUNDERSTORMS DEVELOPING OVER W NC...MOVING SLOWLY TO
THE ESE. SOME STORMS MAY REACH THE NORTHERN FA. CHANCE POPS
NORTHERN TIER OF THE FORECAST AREA CONTINUES TO LOOK FINE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
LITTLE CHANGE IN THE SHORT TERM PERIOD...

MODEL UNCERTAINTY NOTED IN THE POP GUIDANCE...BUT MEDIAN VALUES
SUGGEST LOW POPS THROUGH THE PERIOD AS MOISTURE SHOULD REMAIN
LIMITED.

THE UPPER LEVEL TROUGH AXIS MOVES OFF THE COAST SATURDAY WITH
NORTHWEST FLOW ALOFT THROUGH SUNDAY. THE COLD FRONT STILL LOOKS TO
STALL JUST NORTH AND WEST OF THE FORECAST AREA. TRIGGER FOR
CONVECTION APPEARS LIMITED WITH LITTLE IN THE WAY OF UPPER SUPPORT.

KEPT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FORECAST IN
WEAKLY TO MODERATELY UNSTABLE AIR MASS. MOISTURE APPEARS HIGHER
ACROSS THE NORTHERN MIDLANDS...MORE MARGINAL CSRA. TEMPERATURES
REMAIN ABOVE NORMAL WITH HIGHS IN THE LOW TO MID 90S AND LOWS
AROUND 70.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UNCERTAINTY IN THE EXTENDED PERIOD DUE TO POSSIBLE INFLUENCE OF
TROPICAL MOISTURE IN THE GULF OF MEXICO. HOWEVER ENSEMBLE MEAN
KEEPS MOISTURE SUPPRESSED TO THE SOUTH OF THE REGION AND OFF THE
EAST COAST OF FLORIDA THROUGH THE PERIOD AND POPS REMAIN
LOW...BELOW CLIMATOLOGY...

THE LARGE SCALE FEATURES A BLOCKING PATTERN...AN UPPER LEVEL
TROUGH OVER THE EASTERN STATES WITH A RIDGE IN THE MIDWEST. WEAK
SURFACE TROUGH ACROSS THE REGION EARLY IN THE PERIOD MAY PROVIDE A
FOCUS FOR AFTERNOON THUNDERSTORMS...BUT MOISTURE/INSTABILITY
REMAINS LIMITED. A WEAK COLD FRONT MAY MOVE THROUGH THE AREA
TUESDAY OR EARLY WEDNESDAY...WITH SLIGHTLY DRIER AIR MID WEEK.
UPPER RIDGE IN THE MIDWEST POSSIBLY BUILDING EAST INTO THE
SOUTHEAST LATE WEEK...AND RESULTING TEMPERATURES RISING TO ABOVE
CLIMATOLOGY.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED THROUGH MOST OF THE 24 HOUR TAF PERIOD AT
MOST TERMINALS EXCEPT FOR SOME FOG AT AGS AND OGB WITH CLEAR SKIES
AND LIGHT WINDS OVERNIGHT.

WEAK FRONT IS TRYING TO MOVE SOUTH FROM NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN NORTH CAROLINA ARE TRYING TO MOVE
SOUTHWARD...BUT OUTFLOW RACING AHEAD OF THE STORM WHICH IS CAUSING
SOME WEAKENING. ATMOSPHERE IS CAPED SOUTH SO MENTION OF THUNDER LEFT
OUT OF THE TERMINAL FORECASTS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...POTENTIAL FOR LATE NIGHT/EARLY MORNING
FOG...AND A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 3:04 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT FRI JUN 22 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
June 22, 5:15 PM EST
Where
Chesterfield County, 2.19 mi SE of Rivers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.700, -80.040

HAM radio operator reported a couple of trees down along with pea size hail on Teals Mill road near Evans Mill road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378925.